Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: I thought HIV doesn't equal AIDS...not in my case!

Dec 24, 2014

Hi Dr. Young,

Thank you very much for your prompt response considering the holidays.

As you've correctly guessed, I've been taking Bactrim (which was prescribed yesterday) and made my dry cough virtually disappear and breathing easier. I currently feel pretty well apart from my PCP which Bactrim is helping and constant thirst, and slight loss of appetite.

I forgot to mention, on the same day of my confirmatory diagnosis yesterday, they also took blood to understand my strain/CD4 etc. I will go back to the hospital to meet with Thai doctor this Friday and find out where my viral stats stand. Would you recommend I start ART immediately? Buy a few months worth of ART for my trip back to Shanghai? Does it work like that? Should I be taking both PCP drugs and ART at the same time? I understand in most cases PCP should be treated first but as you've pointed out my case is very serious.

If I recover from PCP and my viral load is low and CD4 is normal, do I drop back down to HIV stage? Or once you get an AIDS defining illness (even if you recover fully) youI now have AIDS not HIV is this correct? Now that I have AIDS, does this mean my life expectation is low and my immune system is unreputably damaged?

This is very hard to accept...I can't even comprehend it all myself yet. How can I tell my loved ones about my status? They say HIV is not a death sentence but it really isn't feeling like that for me right now...sigh.

I will most definitely take your advice and reach out to ANP+ as I'll be in BKK starting on the 27th.

Really appreciate your advice. Thank you very much. Merry Christmas

Response from Dr. Young

Hello and good to hear back from you.

Sounds like if you have PCP, it's a relatively mild case, on the best treatment and those are terrifically good things. Good to hear that you'll reach out to our friends at ANP+.

As for when to start ART, the answer is as soon as feasible, and if possible, well before you complete the three week treatment for PCP. The notion of waiting is old testament; and several large clinical studies have shown survival (ie., life and death) benefit in staring ART as soon as possible.

There's no problem in taking both Bactrim and ART, hundreds of thousands of people do just that. If it is agreeable to you and your Thai doctor, then yes, you could buy a few months of medications (including lower dose Bactrim to prevent PCP reoccurrence after completing the treatment phase) to bring back to Shanghai.

Regarding your diagnosis, if your CD4 count rises to above 200, your risk of AIDS complications becomes very low, but medically speaking, we still retain the AIDS diagnosis. This is a bit semantical, but convention. There will always be health concerns, and the need to be mindful of the special issues related to healthy aging with HIV, but those are issues to worry about a little bit later.

People who are able to have access to medications and care have life expectancies that are near normal- and if anything improving further with time.

I hope that's helpful. Best of health to you, BY

Lastly, disclosure can be a tricky thing, loaded with issues of stigma, discrimination and intimacy. It's generally helpful to have someone you trust know your status, but it's also (IMHO) not required that the whole world know. What I would advise you to tell those trusted persons is that you do have HIV/AIDS, but your doing ok, on good treatment and will be ok. HIV need not be the death sentence it once was, and on treatment with an undetectable HIV level in your blood, it's virtually impossible to transmit the virus to others.



Previous
HIV through urine
Next
Flu & other vaccinations along with Efiranz+Tenofir+ Lumividine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement